Ask a Question

Help build the knowledge library by asking a question!

If you have a question about a women’s health issue, chances are so do other people! Submit a comment below and I’ll aim to answer it and add a post to the library – then hopefully others will benefit from the answer too!

Rest assured – your personal details will not be published on the website!

10 Comments

  • Anonymous

    Hi, I had signs of menopause from about 37 years old, I am now 50, I was diagnosed with fibromyalgia when I was 40. The ladies in my family have early menopause. Lots of information I could go in to but wont at the moment. I am wondering if the fibro is just another symptom of the menopause. Or is it that the early menopause symptoms were the start of fibro? I am very confused. I would really like more help. My gp started me on hrt about 3 years ago. I am trying various things to help myself, meditation, nutrition (eating well and taking supplements), pacing, and I have very supportive family and friends. Exercise is limited due to exhaustion and pain levels but generally I can manage a 10 minute slow walk with my dogs and I usually spend a lot of time in my garden. I suppose my question is can you help with menopause/fibro or have you experienced this and can you help me? Many thanks

    • admin

      Thank you so much for submitting a question to my website. You describe how you have had symptoms suggestive of menopause from your late 30s, which was further complicated by a diagnosis of fibromyalgia.

      There is a significant overlap of symptoms with menopause and fibromyalgia, particularly the generalised joint pains and levels of lethargy and exhaustion. Sometimes it can be difficult to pick out which symptoms are caused by which problem, and the presence of one can definitely impact on the other.

      It may be that your early symptoms were the start of the fibromyalgia, but if you have a family history of early menopause, it is more likely that you would also experience your menopause earlier.

      If you are using HRT, I would hope that would be improving any of the symptoms that are related to the menopause – however, if things are not improving, it might be that you are not using the most appropriate formulation or dose.

      I am afraid I cannot provide specific individual advice via this website. However, I would be happy to discuss this is in more detail, and review your current HRT and fibromyalgia treatment, to see if there is any potential to tweak this in my Cambridge Women’s Health clinic. If you would like to see me you can book directly online through the following website:

      https://cambridgewomenshealth.co.uk/menopause-and-perimenopause-clinic/

      My clinic is mainly focused on menopause care. However, I have seen many women with fibromyalgia in my years in general practice, and would be happy to discuss both issues with you.

      I am doing all my current consultations via video link at present.

      Hopefully I will meet you soon!

  • Laura

    Hi. I had unprotected sex on cycle day 16. I took the morning after pill on day 18. I then had normal period bleeding on day 31 for 5 days. My cycles are usually regular at 28 days. Now I’m on cycle day 38 and so 10 days late. I’ve done 3 pregnancy tests- all negative. Please can someone give advice on what to do next?

    • admin

      Hi Laura

      Looking at the information you have provided, it seems you had a normal period after taking the emergency contraceptive pill (although slightly delayed). However, your next cycle is now also delayed.

      It is not unusual for women to notice a change in their cycle regularity after taking the emergency contraceptive, but this usually resolves within a few cycles.

      It takes up to 3 weeks after having unprotected sex for a pregnancy test to show positive, so as long as it is still negative after this time has passed, then you did not fall pregnant from that episode of unprotected sex. The only issues that would complicate this is if you had any further episodes of unprotected sex after the original episode, as the emergency contraceptive pill will not protect you for those.

      There are other things that can affect how effective the emergency contraceptive pill works, such as vomiting within 2 hours, having a long time delay between having sex and taking it, and using the normal contraceptive pill straight afterwards (this varies depending on the pill taken). However, the 3 week timescale for a pregnancy test would exclude failure.

      If you have not had sex since the original episode, and the tests are negative after 3 weeks, you are not pregnant. The delay in your period is likely just a result of having taken the emergency contraception. I would expect it to settle back to your usual cycle in the next few months. If not, you may need further assessment to see why your period has not come. If you have had further episodes of sex, a test 3 weeks after the last episode will confirm whether or not you are pregnant.

      I hope that offers some help!

  • Lisa

    So I’m on the oestrogen gel (daily 3 pumps) and the progesterone tablets (2weeks). I’ve been getting on just fine but am now finding my monthly bleeds are becoming erratic. I.e late or like this month, not at all. The problem is I really NEED to come on. I have all the symptoms of PMT/bloating/retention/grumpy and it’s not passing! Originally I was bleeding monthly during the oestrogen phase with little ‘hormonal build up’ and life was lovely. Now I’m feeling a hormonal mess on a rollercoaster. Is this normal? Any ideas?
    TIA X

    • admin

      Hi Lisa

      This might suggest you are actually reaching a natural menopause, and require higher doses of oestrogen in order to build u enough lining to result in a bleed. I would suggest considering switching your HRT to a continuous form to see if that works better for you. The other option would be to increase the oestrogen due to 4 pumps daily, although this is the maximum dose I would recommend

      Hopefully that is of some help!

  • Sara P

    I had an early menopause in my 20s now 54, no longer on hrt but sffering chronic vaginal tightness and dryness. I am using the vaginal oestrogen pessaries but not really helping

    • admin

      Vaginal symptoms are really common during the menopause. Vaginal estrogen is usually very effective. It might be you are not using quite enough. I usually recommend using it every day for 2 weeks to settle things down, then using it 2-3 times a week. The safety data is based on using 50mcg/week (based on the old product that was 25mcg/vaginal tablet – the new vagifem dose is only 10mcg/tablet). Therefore, I usually say it can be safely used up to 5 times a week if needed. However, if this is not improving your symptoms you should visit your GP for review as there may be other issues causing your symptoms.

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.